Lake Huron, 2006

Marine Thunderstorm Winds in Lake Huron, May 30, 2006

May 30, 2006 · NWS APX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 2:55 PM EST, 57 minutes earlier.

Area forecast discussion, May 30, 2:55 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT TUE MAY 30 2006

.DISCUSSION...SCATTERED STRONG/SEVERE CONVECTION CONTINUES ACROSS
PARTS OF THE FORECAST AREA LATE THIS AFTERNOON...WITH ADDITIONAL
CONVECTION UPSTREAM ACROSS LAKE MI AND WI. CONVECTIVE TRENDS...AND
POTENTIAL FOR HEAVY RAINFALL TONIGHT ARE THE MAIN SHORT TERM
FORECAST CONCERNS.

TONIGHT...ILL-DEFINED COLD FRONT EXTENDED FROM ERN UPPER MI...SWD TO
ERN IA LATE THIS AFTERNOON...AND IS FORECAST TO DROP SE ACROSS THE
FORECAST AREA TONIGHT. A WEAK SURFACE WAVE WILL RIDE ALONG FRONT
FROM IA THIS EVENING TO SRN LAKE MI BY 12Z WED. ONGOING DIURNALLY
ENHANCED CONVECTION WILL DIMINISH THIS EVENING. THEN...APPROACHING
SURFACE FRONT/WAVE WILL INTERACT WITH IMPRESSIVE MOISTURE (INCLUDING
K-INDICES NEAR 35...PWAT/S OF 1.5 IN...AND 8H DEW POINTS OF +13C)
SETTING THE STAGE FOR ADDITIONAL SHOWERS/STORMS LATER THIS EVENING
AND ESPECIALLY OVERNIGHT. IN ADDITION TO AFOREMENTIONED MOISTURE...
LARGE-SCALE ASCENT WILL INCREASE...AS UPPER DIVERGENCE FROM 120 KT
250 MB JET IN ONTARIO IMPACTS REGION...AND 7H-5H QG-VECTOR CONV
INCREASES. LASTLY...DEEP (ALBEIT WEAK) UNIDIRECTIONAL WIND FIELDS
WILL PROVIDE NECESSARY SUPPORT FOR FAVORABLE STORM PROPAGATION
POTENTIAL. BEST CHANCE FOR HEAVY RAIN APPEARS TO BE S OF A TVC-APN
LINE. SOME AREAS WILL LIKELY RECEIVE IN EXCESS OF AN INCH. WITHOUT A
STRONG PUSH OF COOLER AIR...EXPECT LOWS IN THE MID 50S FAR N TO THE
MID 60S FAR S...WITH AREAS OF FOG IS MOST LOCALES.

SMITH

LONGER RANGE ISSUES WILL FIRST REVOLVE AROUND MORE HEAVY RAINFALL
DURING THE FIRST PART OF WEDNESDAY ACROSS NORTHERN LOWER MI...THEN
ANOTHER SHOT OF RAIN WITH A SHORTWAVE ON FRIDAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT THROUGH SATURDAY...BUT BEGIN TO DIVERGE QUITE
A BIT TOWARDS THE EARLY PART OF NEXT WEEK.

TOMORROW AND TOMORROW NIGHT...WITH FRONTAL BOUNDARY SLOWLY DRIFTING
TO THE SOUTH ACROSS NORTH CENTRAL LOWER MICHIGAN...WILL CONTINUE TO
SEE HEAVY RAINFALL INTO THE MORNING HOURS...MAINLY SOUTH OF M-32.
SEE DISCUSSION ABOVE PERTAINING TO HEAVY RAINFALL POTENTIAL. THE
PRECIPITATION WILL SLOWLY END FROM NORTH TO SOUTH DURING THE COURSE
OF THE DAY. BY TOMORROW EVENING...PRECIP SHOULD BE CONFINED TO
LOCATIONS SOUTH OF M-72. MODELS ARE A BIT FASTER DROPPING THE PRECIP
SOUTH TOMORROW NIGHT...AND WILL LEAVE SCATTERED THUNDERSTORMS IN
SOUTH OF M-72 BEFORE MIDNIGHT...THEN REMOVING ANY MENTION OF PRECIP
FOR THE SECOND HALF OF THE NIGHT. DRY AIR (850-700MB RH  20-30%)
WILL SLOWLY SPREAD ACROSS NORTHERN MICHIGAN AS THE PRECIP ENDS. THIS
WILL ALLOW FOR SOME SUNNY SKIES ACROSS EASTERN UPPER AND PORTIONS OF
NORTHWEST LOWER MICHIGAN BY AFTERNOON. THESE CLEAR SKIES WILL
CONTINUE THROUGH TOMORROW NIGHT...EVENTUALLY REACHING GLADWIN AND
ARENAC COUNTIES AFTER MIDNIGHT. WITH CLOUDS AND PRECIP
AROUND...ESPECIALLY IN THE SOUTH...TEMPERATURES MAY NOT WARM MUCH
TOMORROW. WILL GO WITH LOWER 70S...FROM MORNING LOWS THAT WILL BE IN
THE LOWER 60S. WILL BE SOME WARMING AS THE CLEARING MOVES SOUTH
TOMORROW...WHICH MAY MAKE LOWER 70S POSSIBLE.

THURSDAY AND THURSDAY NIGHT...WILL AT LEAST START THE DAY WITH SOME
SUN AS A WEAK HIGH PRESSURE RIDGE BUILDS IN ACROSS THE CENTRAL GREAT
LAKES. A SHORTWAVE WILL APPROACH THE AREA BY AFTERNOON...BUT AT THIS
TIME...APPEARS DRY AIR WILL BE TOO STRONG TO ALLOW ANY PRECIP TO
REACH THE GROUND. THERE MAY BE A BETTER CHANCE DURING THE
AFTERNOON...WITH THE HELP OF DAYTIME INSTABILITY. MODELS SEEM TO BE
OVERDOING THE AMOUNT OF INSTABILITY DUE TO DEWPOINTS REACHING THE
UPPER 50S. THESE DEWPOINTS APPEAR TO BE TOO HIGH...BUT WILL NEED TO
BE WATCHED. FOR NOW WILL KEEP THURSDAY DRY. TEMPERATURES SHOULD BE
MORE SEASONAL IN THE LOWER 70S FOR HIGHS. SHORTWAVE TRIES TO CROSS
THE GREAT LAKES REGION...BUT WEAKENS AS IT DOES SO.

FRIDAY THROUGH MONDAY...THE ECMWF...GFS...AND NOW THE NAM ARE ALL IN
DECENT AGREEMENT CONTINUING TO DEPICT A SHORTWAVE DROPPING SOUTH
ACROSS LAKE SUPERIOR AND INTO NORTHERN MICHIGAN ON FRIDAY. STRONG QG
FORCING WILL ACCOMPANY THIS FEATURE. COMBINED WITH DAYTIME
INSTABILITY SHOULD PRODUCE SUFFICIENT LIFT TO GENERATE
PRECIPITATION. USING A MODIFIED GFS SOUNDING ON FRIDAY (68/52)
YIELDS CAPE VALUES FROM 500-700J/KG. THUS...MAY BE ENOUGH
INSTABILITY TO PRODUCE SOME THUNDERSTORMS. MODELS HAVE BEEN A BIT
QUICKER WITH THIS FEATURE...SO WILL ADJUST PRECIP TIMING INTO FRIDAY
MORNING AND TAKE IT OUT FRIDAY NIGHT. HIGH PRESSURE WILL THEN BUILD
IN FOR THE WEEKEND...SETTING UP A RATHER NICE WEEKEND WITH HIGHS IN
THE LOWER 70S. OUR NEXT CHANCE OF PRECIPITATION ARRIVES SOMETIME
EARLY NEXT WEEK. BIG DIFFERENCES IN MODELS AS OF RIGHT NOW...WITH
GFS TAKING A MORE PROGRESSIVE STANCE IN MOVING A SYSTEM QUICKLY
THROUGH THE GREAT LAKES EARLY MONDAY...WHILE THE ECMWF KEEPS THE
SYSTEM OUT WEST WITH RETURN FLOW WITH A WARMING TREND. FORECAST WILL
LEAN MORE TOWARDS THE ECMWF FOR NOW AS SEEMS TO BE THE REGIONAL
CONSENSUS FOR DAY 7 AT THIS TIME. LOTS OF UNCERTAINTY IN TIMING OF
PRECIP EARLY NEXT WEEK. WE MAY ALSO SEE ANOTHER NICE WARM UP FOR THE
EARLY PART OF NEXT WEEK WITH TEMPS BACK INTO THE 80S.

KAS

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 30, 3:18 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT TUE MAY 30 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
418 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT ALL OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN TONIGHT. A FEW OF THE STORMS MAY PRODUCE
THREE QUARTER INCH HAIL...AND WIND GUSTS OF 60 MPH THROUGH 9 PM
THIS EVENING.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS
NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY ACROSS NORTHERN LOWER
MICHIGAN. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...
ESPECIALLY SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY...AND AGAIN ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SMITH

In the hours before

Local storm report, May 30, 1:11 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
211 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             VANDERBILT              45.14N 84.66W
05/30/2006  E1.00 INCH       OTSEGO             MI   AMATEUR RADIO

&&

SPR

The radar

The NCL Michigan radar (KAPX), 108 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
May 30, 3:52 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi NW of Presque Isle Light
Measured
38 kt (44 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.317, -83.467

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
May 30, 3:52 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi E of Presque Isle Light
Measured
38 kt (44 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
45.300, -83.433

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505035, 5505036.